Last Saturday night I was tired and ready for bed. I took my doxycycline antimalarial medicine with just a tiny sip of water and went right to sleep.
NEVER EVER do that. The doctors warn you when they prescribe it that you should take it in the daytime and with a full glass of water. DO THAT. DO NOT do what I did.
I’ve been in Malawi for over a year now and I’ve taken doxy plenty of times. I should know better. See, as soon as you lie down, the doxy can get trapped in your esophagus and dissolve there or explode or whatever. In the morning, you feel it as if it’s still in your throat. When it’s really extreme, You can’t eat. You can’t drink.
And no one feels sorry for you because (1) I’m complaining about my esophagus and (2) I knew better.
The soreness and pain got progressively worse. I finally went to the private hospital on Wednesday. It was a really great experience actually. I hadn’t been to a hospital as a patient here before and this hospital is one of the best in Malawi. I was seen almost immediately, had a chest x-ray, saw a friendly and competent doctor, and got my prescription filled. All of this took an hour and a half cost about $65. I turned out that the esophagus problems had caused other problems and I had a lung infection as well.
While the hospital was great, there were a few hiccups – for instance, I think I broke their scale – I stood on it and it raced through numbers before the screen went blank. And I felt terribly guilty since my illness was self-inflicted and there were people really suffering all around me.
But now I’ve finished my course of steroids and antibiotics and feel much better. Let this be a warning to anyone else taking doxy – take it with plenty of water!